Xanax withdrawal is a harrowing experience. This is especially true if you’ve been taking the drug for a long period of time, misusing it, or mixing it with other substances. Unfortunately, even people who take Xanax exactly as prescribed can have moderate to severe withdrawal symptoms within 4-6 weeks after they start taking it.
Before we look at xanax withdrawal more closely, we’re obliged to issue a stark warning. No one should ever stop taking Xanax abruptly or without medical supervision. Xanax withdrawal can be dangerous, even fatal, so please seek professional help before you consider stopping.
What is Xanax?
Xanax is a member of the class of prescription drugs called benzodiazepines, or benzos for short. Its generic name is Alprazolam. Like other benzodiazepine drugs, Xanax is intended for very short term use and is prescribed for conditions such as:
- Panic attacks
- Generalized anxiety disorders
- Obsessive-Compulsive Disorder (OCD)
- Chronic insomnia
- Alcohol detoxification
- Muscle Spasms
The pharmacology of Xanax is extremely complicated, but here’s what you need to know for the purposes of this post:
- Xanax is a fast acting drug, meaning that withdrawal symptoms can begin shortly after the last dose
- Xanax is a CNS depressant, meaning that it slows down the functioning of many bodily systems
- When you stop taking Xanax, the functions it slowed down tend to rebound at a much faster rate than before the drug was introduced into your system
- A medically supervised Xanax detox is an absolute necessity for anyone who has taken it more than a few weeks
With all this in mind, let’s move on to a discussion of Xanax withdrawal.
The effects of stopping any benzo are so severe that they’ve gained the name of benzodiazepine withdrawal syndrome, or BZD. Like with all benzos, Xanax withdrawal typically begins within 24 hours of the last dose, though it may being even more quickly due to Alprazolam’s relatively short half-life.
During what you might call the ‘early’ phase of BZD, you can expect to experience things like sleep problems, irritability, severe muscle tension, and hand tremors. You can also expect a return (and a redoubling) of the symptoms Xanax was prescribed for in the first place.
After a short period of time, these withdrawal symptoms will worsen. Without the help of a professional Xanax detox, you can expect to experience the following during this next and more dangerous phase of benzodiazepine withdrawal syndrome:
- Profound confusion
- Memory loss
- Heart palpitations
- Inexplicable weight loss
- Nausea or vomiting
- Suicidal ideation
As you can see, Xanax detox is not something you want to experience alone, or without medical supervision. We understand that stopping a drug that has helped with conditions like anxiety and panic attacks is a daunting prospect.
However, there are other (and better) ways to deal with these disorders than Xanax. If you’ve begun to experience Xanax withdrawals, we suggest you seek medical attention immediately. The help is out there. You just have to pursue it.